The more nicotine present in a tobacco product, the more addictive it is, and when it comes to e-cigarettes and vaping, the risk is high. That's because nearly all (more than 99%) e-cigarettes contain nicotine, and some brands (such as Juul) contain an excessive amount. All nicotine is addictive, but high levels of nicotine can not only create a stronger addiction but also cause your body to overdose on the drug. Even more concerning: most kids don't know Juul contains nicotine at all. Nearly 2 out of 3 youth current Juul users incorrectly thought the product did not always contain nicotine.
This may be why the news has recently been littered with stories of a new "sickness" caused by nicotine overdosing. "'Nic-sick,' as it's being called, refers to non-specific symptoms of exposure to nicotine, especially if it is above someone's tolerance," said Panagis Galiatsatos, M.D., MHS, a volunteer medical spokesperson for the American Lung Association and assistant professor at Johns Hopkins School of Medicine explained. "Nicotine poisoning occurs when nicotine begins to exhibit more dire toxic effects on an individual."
The Centers for Disease Control and Prevention (CDC) warns that 50 to 60 milligrams of nicotine is a deadly dose for an adult who weighs about 150 pounds. Traditionally, someone who smoked would absorb around 1 milligram of nicotine per cigarette. This is why overdosing, while a threat to children who may accidentally eat a cigarette butt, was less common in adults.
Vaping, however, has changed the game. Juul claims that one of its pods contains as much nicotine as a whole pack of cigarettes, though this may vary because without oversight there is nothing stopping Juul or any other manufacturer from increasing nicotine levels.
What Are the Symptoms of Nic-Sickness?
There are a number of symptoms you want to watch for if you are worried about a possible nicotine overdose. Within the first 15 minutes to an hour of being exposed, symptoms would create a stimulating effect such as:
- Nausea or vomiting
- Stomachache and loss of appetite
- Increased heart rate and blood pressure
- Mouth watering
- Quick, heavy breathing
- Dizziness or tremors
- Confusion and anxiety
Within 30 minutes to up to four hours later, symptoms shift and include:
- Shallow breathing
- Slower heartbeat and blood pressure
- Extreme fatigue
- Weakness, slow reflexes, or unable to control muscles
- Pale skin
You will need to go to a hospital if your symptoms progress to include seizures, respiratory failure, cardiac arrest, breathing difficulties or even coma. Additionally, if any of your symptoms suggest that you may be suffering from a pulmonary-related illness linked to vaping, you should contact your doctor immediately. You can learn more about the current cluster of pulmonary-related illnesses linked to vaping on Lung.org.
When It's Actually Nicotine Poisoning
Nic-sick is bad enough but ingesting liquid nicotine is even worse as it is poisonous and can be fatal. So, if you or someone you know is experiencing nicotine poisoning, it is important to seek medical attention immediately. In 2010, the instances of nicotine poisoning were only about 1 a month, according to research done by the CDC. But with the introduction of e-cigarettes, those numbers have skyrocketed to over 200 a month, according to the American Association for Poison Control. In 2014, a toddler died from accidental liquid nicotine poisoning.
Treatment will depend on how much nicotine has been ingested, but doctors commonly use activated charcoal to bind the nicotine in the stomach and take it out of the body. Other medications may be administered to manage blood pressure, heart rate and seizures. Patients having difficulty breathing may require a ventilator. If skin or eyes have come in contact with nicotine, rinsing them with warm water for 15 minutes may help minimize burning. Do not scrub hard because it could cause more damage. Seek medical attention immediately.
Talk With Your Provider about Any E-Cigarette Use
No matter how severe your exposure, it is important to confide in your physician if you use e-cigarettes as it may save you from misdiagnosis.
"Given the excessive usage of e-cigarettes, I imagine nic-sickness symptoms will become more prevalent," said Dr. Galiatsatos. "This should be on everyone's radar!"
Blog last updated: January 16, 2024